Barbiturates Poisoning

Barbiturates Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Class of sedative–hypnotic agents
  • Derivatives of barbituric acid
  • Mechanism:
    • Enhances activity of γ-aminobutyric acid (GABA)
    • At high levels, directly opens GABA-A associated chloride channel
    • Leads to inhibition of vascular smooth muscle tone
    • May lead to direct myocardial depression

Etiology

Overdose of barbiturates:
  • Intentional or nonintentional

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Barbiturates Poisoning ID - 307529 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307529/all/Barbiturates_Poisoning ER -